Thunderstorm Wind, Eddy
- When
- July 8, 2:30 AM CST
- Where
- Eddy County, 3.54 mi WSW of New Rockford
- Measured
- 80 kt (92 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.660, -99.200
Significant tree damage was reported.
Just after midnight, or during the early morning hours of July 8th, a stationary boundary was draped from the northern Red River Valley back to south of Bismarck. South of the boundary, temperatures were still in the lower 80s with dew points in the lower 70s.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Just after midnight, or during the early morning hours of July 8th, a stationary boundary was draped from the northern Red River Valley back to south of Bismarck. South of the boundary, temperatures were still in the lower 80s with dew points in the lower 70s. Just after 3 am CDT, an area of thunderstorms moved into the New Rockford, ND, area, while another thunderstorm formed around Thief River Falls, MN. Both areas of storms moved east-northeast, keeping most of the thunderstorm activity along the U. S. Highway 2 corridor. Other than a few reports of large hail, these storms primarily produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 8, 2:21 AM CST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 321 AM CDT Sun Jul 8 2018 .SHORT TERM...(Today and tonight) Issued at 319 AM CDT Sun Jul 8 2018 Concerns and impacts today will be associated with two rounds of thunderstorm activity along a slow moving surface trough. The first round is expected to move into the Devils Lake basin and central valley in the predawn hours. Isolated to scattered storm coverage is expected to continue as with this activity as forcing remains weak. There remains a threat for severe winds as Bismarck has had reports up to 90mph and hail up to an inch with this activity into the central portion of the FA. Will have severe thunderstorm watch across the northern half of the CWFA to account for this threat through the 11AM. After a lull in activity attention turns to this afternoon with as convergence along the sfc trough increasing as it pushes southeast across the FA. Ahead of the trough instability will increase with MLCAPE in the 2000 to 3000 J/kg range and bulk shear values around 40 to 50kts organized severe storms can be expected. Initiation appears to start between 21Z and 00Z with activity moving to the east. HREF 2 to 5 KM updraft helicities greater than 150 m2/s2 show a few longer tracks south of the HWY 2 corridor in NW MN this afternoon and evening, even up to 50 percent in the neighborhood probabilities. This suggests a few longer lived strong updrafts increasing the potential for hail up to 2 inches and wind gusts up to 75mph. A tornado or two would also be possible given the possibility of out flow boundary interaction from this mornings activity. Additionally, excessive rainfall or localized flooding threat does exist with PWats near 2 inches. Storms are progged to move to the southeast of the area by midnight with more stable air filtering in on north winds. .LONG TERM...(Monday through Saturday) Issued at 250 AM CDT Sun Jul 8 2018 Monday-Saturday...Guidance in good agreement indicating the storm track across Canada during this period. Two main upper waves propagating across Canada during this period will send cold fronts through the region Wednesday and Saturday. The strongest forcing will be well north of the forecast area raising questions to severe potential (timing of these fronts will be important). Otherwise, anticipate weak ridging to be in place. Much of this period should be dry, with temperatures near normal values. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1143 PM CDT Sat Jul 7 2018 South winds 10 to 20 kts in Fargo area to Bemidji but light south to west winds DVL, GFK, TVF areas closer to a weak boundary. Expect light winds NE ND and far NW MN into Sunday. VFR conditions for the most part thru the pd except near any t-storms may develop or move through. Overall cloud bases from storms should be in the 5-6k ft range. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JK LONG TERM...TG AVIATION...Riddle
Hazardous Weather Outlook National Weather Service Grand Forks ND 421 AM CDT Sat Jul 7 2018 MNZ001>004-007-NDZ006>008-014>016-024-026>030-038-039-049-052>054- 080930- West Polk-Norman-Clay-Kittson-West Marshall-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 421 AM CDT Sat Jul 7 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Apparent temperatures or feels like values will rise into the 100 to 105F range across eastern North Dakota and parts of far northwest Minnesota this afternoon and early evening. Late this evening thunderstorms, some severe, are expected to develop across central ND and spread east through the overnight into Sunday morning. Hail up to 2 inches with winds up to 75mph will be the primary threats along with excessive rainfall or localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible again Sunday afternoon and Wednesday night. Storms on Sunday will be capable of hail up to 1.5 inches and winds up to 75mph. Excessive rainfall or localized flooding is also a threat on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ005-006-008-009-013>017-022>024-027>032-040-080930- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- 421 AM CDT Sat Jul 7 2018 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Late this evening thunderstorms, some severe, are expected to develop across central ND and spread east through the overnight into Sunday morning. Hail up to 2 inches with winds up to 75mph will be the primary threats along with excessive rainfall or localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible again Sunday afternoon and Wednesday night. Storms on Sunday will be capable of hail up to 1.5 inches and winds up to 75mph. Excessive rainfall or localized flooding is also a threat on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JK
The Fargo/Grand Forks radar (KMVX), 141 km away, was scanning. The volume nearest the first event began at 08:27 UTC.
11 thunderstorm wind, 1 high wind, 1 hail. Local standard time, as filed.
Significant tree damage was reported.
Numerous trees were uprooted in town. Some of the trees fell on power lines, leading to widespread power outages.
An airport hangar sustained significant damage, with half of the roof removed and the outside walls on the north end of the building collapsed. Heavier debris was scattered approximately 50 to 150 feet northeast of the hangar, while lighter debris was scattered as far as 400 yards away. The damage was consistent with a microburst, with estimated winds of 95 to 110 mph.
Multiple trees were blown down and a machine shed was damaged.
Several 12 to 18 inch diameter trees were blown down.
The wind gust was measured by a NDAWN mesonet sensor along highway 20. Widespread tree damage was reported throughout central Colvin Township.
Widespread tree damage was noted along highway 15 through central Osago Township.
Widespread tree damage was noted in farmsteads and shelterbelts along highway 32 through western Rugh Township.
Tree branches were torn down and a roof was damaged.
A tree was blown down onto Washington Street, near Gateway Drive.
A street pole light was bent down to the ground. Numerous large tree branches were also blown down.
Large branches were blown down in Riverside Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758638, 758641, 758660, 758642, 758643, 758645, 758647, 758648, 758650, 758651, 758654, 758656, 758657.